MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-5-8-3D-SS
Medical Device Problem Codes Stretched (1601); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Death (1802); Foreign Body In Patient (2687)
Date of Event 07/17/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
The device was not returned for analysis.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.Attempts to gather additional event details have been made, however, no information has been received.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that during the use of the axium prime coil, the coil was reported to have stretched.This event has been alleged to have caused a patient death.Medical / surgical intervention was required, and the hospitalization was extended.The anatomy was reported to have been severe in tortuosity.The devices were prepared and used per the instructions for use (ifu).A continuous flush was used during the procedure.
 
Event or Problem Description
Medtronic received additional event information: medtronic received a report of patient death after axium prime placement.The patient was undergoing coil embolization of a bifurcating aneurysm in the left middle cerebral artery.The aneurysm was described as small with a 5mm dome.The anatomy was reported to have been severe in tortuosity.The devices were prepared and used per the instructions for use (ifu).A continuous flush was used during the procedure.At baseline, the patient had wfns of 1.It was reported that during the procedure, the axium was advanced through the catheter (model/lot unknown) with resistance.The coil was repositioned three times and reportedly became stretched.The coil became detached and was implanted in an unintended location ("incorrect posting").There were reportedly no detachment attempts made.Medical / surgical intervention was required, and the hospitalization was extended.The patient reportedly passed away due to "incorrect posting after ev3 detachment use.".
 
Additional Manufacturer Narrative
Patient information - additional information.Date manufacturer received - additional information.Patient codes, device codes - additional information.Type of report - additional information.Follow-up type - additional information.Additional manufacturer narrative - additional information.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8841528
Report Number2029214-2019-00793
Device Sequence Number10834350
Product Code KRD
UDI-Device Identifier00847536008243
UDI-Public00847536008243
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/22/2019
Device Model NumberAPB-5-8-3D-SS
Device Lot NumberA348527
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/19/2019
Supplement Date Received by Manufacturer08/12/2019
Initial Report FDA Received Date07/30/2019
Supplement Report FDA Received Date09/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age60 YR
Patient Weight70